MAUDE Adverse Event Report: MEDELA LLC BREASTPUMP PNSA STARTER; PUMP, BREAST, POWERED

MEDELA LLC BREASTPUMP PNSA STARTER; PUMP, BREAST, POWERED
Model Number 57081
Health Effect - Clinical Code Pain (1994)
Date of Event 11/22/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service conducted troubleshooting with the customer, including inspecting the power supply for damage and powering the pump on.During troubleshooting, the pump powered on with the power supply, but then shut off on its own.The customer indicated that the power supply was securely plugged into the pump.A replacement pump was sent to the customer.In follow up with the customer on (b)(6) 2017, the customer indicated that she developed mastitis from the pump not emptying her, for which she was prescribed antibiotics.She indicated that she had developed blisters on the end of her nipples.The customer stated that she has received her new pump and it was working without issue.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer¿s mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017."mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2017, the customer alleged to medela llc that her pump in style breast pump would stop pumping and wouldn't power back on for a few minutes.The customer also alleged that she was having to turn the pump vacuum up higher than usual and it was hurting her nipples.
 
Additional Manufacturer Narrative
The device was evaluated with the customer's parts and accessories and it met all vacuum and cycle specifications, even though it was noted that the tubing was dirty, and it passed power testing.Refer to attached evaluation.

Brand Name
BREASTPUMP PNSA STARTER
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate dr
mchenry IL 60050
MDR Report Key7141692
Report Number1419937-2017-00358
Device Sequence Number1132517
Product Code HGX
UDI-Device Identifier00020451570815
UDI-Public(01)00020451570815
Combination Product (Y/N)N
Initial Reporter StateCA
PMA/510(K) Number
K031614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number57081
Device Catalogue Number57081
Device Lot Number430841
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/20/2017
Distributor Facility Aware Date11/28/2017
Initial Date Received by Manufacturer 11/28/2017
Supplement Date Received by Manufacturer11/28/2017
Initial Report FDA Received Date12/22/2017
Supplement Report FDA Received Date01/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;